Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS Indianapolis, IN

June 19, 2001Fountain County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 19, 2001, 5:27 PM EST for Fountain County, Vermillion County, Indiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 2001, 5:27 PM EST (22:27 UTC)
Expired
Jun 19, 2001, 6:15 PM EST
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Whole counties

Counties Fountain County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:30 PM ESTHail 1.75Covington, IN
Jun 19, 5:55 PM ESTThunderstorm Wind 50 ECayuga, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 4:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 192228
SVRIND

INC045-165-192315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 PM EST TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
  VERMILLION COUNTY IN WEST CENTRAL INDIANA

* UNTIL 615 PM EST

* AT 523 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CAYUGA...OR ABOUT 14 MILES SOUTHEAST OF
  DANVILLE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERRYSVILLE AT 535 PM EST
  COVINGTON AT 555 PM EST
  VEEDERSBURG AT 615 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

$$
JEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:00 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 19, 3:00 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST TUE JUN 19 2001

FORECAST FOCUS WILL BE FROPA AND PCPN ASSOCIATED WITH IT.

SFC DEWPOINTS ARE IN THE UPPER 60S WITH CU FIELD EXPANDING NORTH
FROM SOUTHERN INDIANA.  AT 19Z CDFNT IS APPROX FROM THE UP OF MICH
TO SW MISSOURI.  LAPS DATA HAS LIS IN THE -6 TO -8 RANGE WITH CAPES
ANYWHERE FROM 2200 TO 4200 J/KG THROUGHOUT THE CWA.  SOME CONVECTION
FIRING IN THE NW CWA OUT AHEAD OF SFC FNT.  WILL MAKE FINAL DECISION
NEAR PRESS TIME ON WORDING IN ZONES WERE TSRA ARE CONCERNED.

DUE TO NCEP BACKUP TEST MM5 AND NOGAPS IS WHAT WE HAVE TO CHOOSE
FROM TODAY.  MM5 AND NOGAPS CONSISTENT WITH PREVIOUS RUNS OF THE
ETA/AVN IN BRINGING CDFNT THRU THE STATE BY 00Z.  BEST DYNAMICS
REMAIN BEHIND THE FNT WITH BULLSEYS OF UVVS AND H3 DIVERG OVR
CENTRAL INDIANA AFTER FROPA.  THIS CONTINUES INTO LATE WED MORNING
AS ABUNDANT MOISTURE IS STILL AVAILABLE.  WILL CONT POPS INTO EARLY
WED AFTN.  BASED ON HPC MANUAL PROGS...WILL LEAVE ALL BUT SE CWA DRY
ON THURS AS FRONT IS NEAR THE OHIO RIVER BY THEN.

FWC IS ONLY MOS AVAIL CURRENTLY AND TEMPS LOOK GOOD AND SEE NO
REASON TO STRAY.

.IND...NONE.
SALLY

In the hours before

Special weather statement, Jun 19, 4:22 PM EST, 1 hour 5 minutes before
INZ021-028>031-035>049-051>056-060>062-067-192220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 PM EST TUE JUN 19 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
INDIANA UNTIL 900 PM EST...

AT 415 PM...A LINE OF THUNDERSTORMS REACHED FROM AROUND NEWPORT
THROUGH LAFAYETTE TO JUST NORTH OF KOKOMO. THE STORMS WERE
MOVING NORTHEAST. THE LINE SHOULD MOVE VERY SLOWLY SOUTHEAST.
DANGEROUS LIGHTNING AND HEAVY RAINFALL WERE OCCURRING IN THE STORMS.
DRIVING VISIBILITY WILL BE REDUCED AND WATER MAY POND ON ROADWAYS.
THE STORMS MAY ALSO PRODUCE HAIL AND WINDS OF AROUND 40 MILES AN
HOUR.
Special weather statement, Jun 19, 4:58 PM EST, 29 minutes before
INZ021-028>031-035>049-051>056-060>062-067-192245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
458 PM EST TUE JUN 19 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
INDIANA UNTIL 900 PM EST...

AT 455 PM...A LINE OF THUNDERSTORMS REACHED FROM AROUND NEWPORT
AND VEEDERSBURG...TO JUST SOUTH OF LAFAYETTE TO NEAR KOKOMO. THE
STORMS WERE MOVING NORTHEAST. THE LINE SHOULD MOVE VERY SLOWLY
SOUTHEAST.

OTHER THUNDERSTORMS WERE DEVELOPING FROM NEAR VINCENNES THROUGH
LINTON TO NEAR SPENCER. THOSE STORMS WERE ALSO MOVING NORTHEAST.
THEY WILL BE APPROACHING MARTINSVILLE BY 530 PM.

DANGEROUS LIGHTNING AND HEAVY RAINFALL WERE OCCURRING IN THE STORMS.
DRIVING VISIBILITY WILL BE REDUCED AND WATER MAY POND ON ROADWAYS.
THE STORMS MAY ALSO PRODUCE HAIL AND WINDS OF AROUND 40 MILES AN
HOUR.
Local storm report, Jun 19, 5:16 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    2 WSW PLAINVILLE          IN   1 INCH HAIL
06/19/01   DAVIESS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:48 PM ESTSevere Thunderstorm WarningINDTippecanoe27 min
Jun 19, 5:05 PM ESTSevere Thunderstorm WarningINDCarroll40 min
Jun 19, 5:16 PM ESTSevere Thunderstorm WarningINDDaviess29 min
Jun 19, 6:06 PM ESTSevere Thunderstorm WarningINDGreene39 min
Jun 19, 6:29 PM ESTSevere Thunderstorm WarningINDMonroe31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.